Indiana, 2003

Hail in Indiana, March 20, 2003

March 20, 2003 · NWS IWX · 17 events in 10 counties and zones

17 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 20, 9:12 AM EST, 4 hours 13 minutes earlier.

Area forecast discussion, Mar 20, 9:12 AM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
912 AM EST THU MAR 20 2003

18Z AVIATION DISCUSSION...
CURRENT TSTM W OF SBN MOVG N AND SHOULD NOT AFFECT 18Z TAFSBN.
OTRW...WILL TIME TSTMS IN MID AFTN DURING MAX HEATING TIME OF
DAY...NOT A WHOLE LOT OF IMPRESSIVE SUPPORT OTRW. AS SFC LOW PUSHES
THROUGH TONIGHT WITH WIDESPREAD RH AND GOOD LIFT WILL PUT PREVIALING
-SHRA IN BOTH TAFS FROM 09-15Z. WILL BRING VSBYS DOWN SOMEWHAT BUT
SHOULDNT GET AS LOW AS LAST COUPLE OF NIGHTS.

PREVIOUS DISUCCSION

SURFACE OBSERVATIONS INDICATE THAT DENSE FOG HAS LIFTED ACROSS ALL
BUT NORTHEASTERN QUARTER OF COUNTY WARNING AND FORECAST AREA.  WITH
INCREASING SOUTHERLY FLOW AND MIXING...WL ALLOW DENSE FOG ADVISORY
TO EXPIRE...BUT WILL KEEP A MENTION OF PATCHY DENSE FOG THROUGH LATE
MORNING IN THE NORTHEAST.

MODIFIED SOUNDINGS SUGGEST CAPES IN EXCESS OF 1500 J/KG THIS AFT...A
BIT HIGHER THAN PROGGED BY MESO ETA WHICH APPEARS TO BE TOO DRY
WITH LOW LEVEL MOISTURE.  CURRENT WIND FIELDS INDICATE VEERING
THROUGH 700 MB...THOUGH WIND FIELDS PROGGED TO BECOME MORE
UNIDIRECTIONAL THIS AFTERNOON.  WITH A WEB BULB ZERO AROUND 7K FT
AND COLD TEMPERATURES ALOFT...BELIEVE HAIL IS STILL PRIMARY SEVERE
WEATHER HAZARD.

BASED ON CURRENT TEMPERATURES AND SOME MORNING SUNSHINE...WILL BUMP
UP HIGH TEMPERATURES A BIT MOST LOCATIONS.

BARJENBRUCH

AVIATION DISCUSSION FOR 12Z TAFS
VWP SHOWING LOW LEVEL WINDS ABOVE INVERSION LAYER DECREASING IN
VELOCITY AND WILL NO LONGER MAKE MENTION LOW LEVEL WIND SHEAR.
SHORTWAVE TROUGH OVER SOUTHEAST MO WILL ALONG WITH STEEP MID LEVEL
LAPSE RATES DEVELOP TSRA AT SBN AND FWA LATER THIS AFTERNOON...TRIED
TO CHOOSE BEST 3 HOURS FOR EVENT. WITH LOW WET BULB ZERO SOME
CONCERN FOR HAIL BUT WITH SUCH AN ISOLATED AREA COVERED BY TERMINAL
FORECAST WILL NOT INCLUDE AT THIS TIME. FOG COULD BE A CONCERN LATER
TONIGHT AS WELL...FOR NOW JUST WENT WITH UPPER END IFR
VISIBILITIES. PBM

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.
Hazardous weather outlook, Mar 20, 5:36 AM EST, 7 hours 49 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-211030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
536 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY PRODUCE LARGE HAIL THIS AFTERNOON AND THIS
EVENING. HAIL UP TO ONE AND ONE HALF INCH IN DIAMETER IS POSSIBLE
WITH THE STRONGER STORMS. DAMAGING WINDS ARE ALSO
POSSIBLE...HOWEVER...THE GREATEST THREAT FROM STORMS IS LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY...LATE MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The radar

The Northern Indiana radar (KIWX), 45 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

17 hail. Local standard time, as filed.

Hail, Kosciusko

When
March 20, 1:25 PM EST to 1:32 PM EST
Where
Kosciusko County, 4 mi E of Leesburg
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.250, -85.183

Dime size hail was reported between Leesburg and North Webster, with the storm then producing nickel size hail in the town of North Webster.

Hail, St. Joseph

When
March 20, 1:30 PM EST to 1:43 PM EST
Where
St. Joseph County, South Bend
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.067, -85.133

Hail, Whitley

When
March 20, 1:40 PM EST
Where
Whitley County, 1 mi N of Larwill
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.633, -85.117

Hail, Noble

When
March 20, 1:50 PM EST
Where
Noble County, 3 mi NE of Cromwell
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.433, -84.867

Hail, Huntington

When
March 20, 2:33 PM EST to 2:42 PM EST
Where
Huntington County, Huntington
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.283, -85.417

Hail, Noble

When
March 20, 2:40 PM EST
Where
Noble County, Wolcottville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.733, -84.933

Dime size hail was reported just inside the Noble county. Wolcottville is located on the Lagrange/Noble county line.

Hail, Noble

When
March 20, 3:23 PM EST
Where
Noble County, 8 mi S of Albion
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.850, -85.200

Hail, Whitley

When
March 20, 3:28 PM EST
Where
Whitley County, 3 mi SE of Laud
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.333, -85.767

Hail, Huntington

When
March 20, 3:28 PM EST
Where
Huntington County, 1 mi N of Huntington
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.450, -85.367

Hail, Allen

When
March 20, 3:35 PM EST
Where
Allen County, 1 mi NW of Huntertown
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.667, -86.250

Hail, Steuben

When
March 20, 3:44 PM EST
Where
Steuben County, 6 mi W of Angola
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.433, -85.583

Hail, De Kalb

When
March 20, 3:45 PM EST
Where
De Kalb County, Butler
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.883, -85.483

Hail, Allen

When
March 20, 3:48 PM EST to 4:00 PM EST
Where
Allen County, Ft Wayne
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.200, -85.633

Several reports of dime size hail were received from in and around Fort Wayne.

Hail, Noble

When
March 20, 4:00 PM EST
Where
Noble County, 8 mi S of Albion
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.517, -85.367

Hail, Steuben

When
March 20, 4:15 PM EST
Where
Steuben County, Fremont
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.283, -85.417

Hail, Wells

When
March 20, 4:21 PM EST
Where
Wells County, 2 mi ENE of Uniondale
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.900, -85.483

Hail, Blackford

When
March 20, 4:28 PM EST
Where
Blackford County, Hartford City
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.017, -85.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346787, 5346788, 5346789, 5346790, 5346791, 5346898, 5346899, 5345241, 5346900, 5345242, 5345244, 5345245, 5345243, 5345246, 5345247, 5345248, 5345249.